The Antibiotics That Are Most Likely to Cause Diarrhea

Medication pill bottles

Image © Corbis via Getty Images / Getty Images

Antibiotics are lifesaving for many people who have bacterial infections. However, they can have some unintended negative effects, including diarrhea, which can be severe. If you've had this problem or want to avoid it, knowing which drugs are most likely to cause diarrhea can help you and your doctor decide which treatment is best for you the next time you need antibiotics.

Why Antibiotics Cause Diarrhea

The first thing to understand is that there are many types of bacteria in our bodies, some of which never cause disease and others that sometimes cause disease. For the most part, bacteria tend to live in harmony within the intestines and in other surfaces on the body. 

When you introduce antibiotics, the balance of the bacteria is altered. That changes the way your intestine handles nutrients and fluids and changes its motility (the way it contracts to move material through). When that happens, many people develop diarrhea.

Clostridioides Difficile

We need beneficial bacteria in our digestive tract, but that doesn't mean that all the bacteria that live there are doing good work for our bodies. Harmful bacteria also live in your digestive tract. Most of the time, the good strains of bacteria can overtake the harmful strains, keeping the bad stuff in check and preventing it from causing disease.

In a small number of people (1% to 3% of healthy adults), a bacteria called Clostridioides difficile (C difficile or C diff) lives in the colon. In a minority of those people, C difficile may begin to multiply and take over the colon after taking a course of antibiotics. This can, unfortunately, result in C difficile-associated diarrhea (also called pseudomembranous colitis). This disease causes diarrhea and, in rare cases, may also be associated with toxic megacolon, which is a life-threatening surgical emergency.

The Antibiotics That Can Cause Complications

Any antibiotic can disrupt the flora in your large intestine and lead to bacteria die-off there. While any antibiotic can result in C difficile colitis, some have a higher risk of doing so than others.

The antibiotics formulated to kill a wide variety of bacteria or those ones most often responsible for C difficile colitis. That makes sense because they impact the most different types of bacteria, including the good ones.

Antibiotics and C. Difficile Risk

The antibiotics most associated with C. difficile colitis are:

  • Cephalosporins
  • Clindamycin
  • Fluoroquinolones
  • Penicillins

The antibiotics that carry a moderate amount of risk include:

  • Imipenem
  • Macrolides
  • Sulfa-trimethoprim

Those antibiotics with the lowest risk are:

  • Aminoglycosides
  • Metronidazole
  • Nitrofurantoin

The Role of Probiotics in Preventing Diarrhea

Research suggests that taking probiotics, which contain healthy gut bacteria, can significantly lower your risk of antibiotic-related diarrhea.

Probiotics are widely available in supermarkets and drug stores but they're not all created equally. They contain different strains of bacteria in different amounts, and they're largely unregulated, though some brands are more reliable than others.

Based on the research to date, Lactobacillus rhamnosus GG and Saccharomyces boulardii appear to be the most effective at preventing diarrhea while taking antibiotics.

As always, you should talk to your doctor before starting probiotics or any other supplements.

IBD and Antibiotics

If you have inflammatory bowel disease (IBD), especially with an ostomy or a j-pouch, it is important to talk to a gastroenterologist about antibiotics.

Antibiotics have been associated with IBD flare-ups and an increased risk of C difficile infection. Your gastroenterologist may have suggestions about whether a probiotic would be helpful and which brand to use.

A Word From Verywell

A bacterial infection may need to be treated with antibiotics, and there may be no way of getting around it. The choice of antibiotics used won't be based on whether or not it has a low risk of C difficile colitis, but rather on what is the right choice for killing the bacteria that are causing the infection.

If you have concerns about having problems with diarrhea after taking antibiotics, talk to your physician. In some cases, there may be some leeway with which antibiotic to use, but it has to be effective against the bacteria that is causing the infection. Taking probiotics may be an option to repopulate the colon with good bacteria, but that should be discussed with a physician because, again, the right ones need to be chosen.

Was this page helpful?

Article Sources

Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial policy to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Harvard Medical School: Harvard Health Publishing. Clostridium difficile: An intestinal infection on the rise. Updated July 13, 2018.

  2. Agamennone V, Krul CAM, Rijkers G, Kort R. A practical guide for probiotics applied to the case of antibiotic-associated diarrhea in The NetherlandsBMC Gastroenterol. 2018;18(1):103. Published 2018 Aug 6. doi:10.1186/s12876-018-0831-x

  3. Blaabjerg S, Artzi DM, Aabenhus R. Probiotics for the prevention of antibiotic-associated diarrhea in outpatients-A systematic review and meta-analysisAntibiotics (Basel). 2017;6(4):21. Published 2017 Oct 12. doi:10.3390/antibiotics6040021

  4. Nitzan O, Elias M, Peretz A, Saliba W. Role of antibiotics for treatment of inflammatory bowel diseaseWorld J Gastroenterol. 2016;22(3):1078–1087. doi:10.3748/wjg.v22.i3.1078

Additional Reading